Louisiana, 2026

Hail and Lightning Strike in Louisiana, March 9, 2026

March 9, 2026 · NWS LIX · 2 events in 2 counties and zones

A weak mid-level impulse moved through the Lower Mississippi Valley on March 9th. As the system approached the local area, mid-level temperatures cooled, increasing atmospheric instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$276,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak mid-level impulse moved through the Lower Mississippi Valley on March 9th. As the system approached the local area, mid-level temperatures cooled, increasing atmospheric instability. These cooler temperatures aloft, combined with near-record surface temperatures in the mid 80s, supported robust thunderstorm development during the afternoon hours. One thunderstorm became severe and produced large hail across portions of East Feliciana Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 9, 1:36 PM CST, 3 hours 54 minutes earlier. Its key messages:

  • Updated at 221 PM CDT Mon Mar 9 2026
  • Patchy light to moderate fog will be possible tonight mainly right along the coast and over portions of southwest MS but overall the threat of dense fog appears lower.
  • A strong disturbance will move through the region late Wednesday. This will drive a cold front across the region with showers and thunderstorms impacting the area mainly during the overnight hours Wednesday night. This system will have potential to bring a few strong to severe storms with all modes of severe weather possible at this time and the entire area will have the potential of seeing strong to severe storms. Residents should continue to monitor the forecast for updates as this threat evolves.
  • In the wake of the cold front, much cooler and drier air will move into the area for a few days. Despite the significant cool down, temperatures will remain near to warmer than normal.&&
Area forecast discussion, Mar 9, 1:36 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
236 PM CDT Mon Mar 9 2026

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.KEY MESSAGES...
Updated at 221 PM CDT Mon Mar 9 2026

- Patchy light to moderate fog will be possible tonight mainly
  right along the coast and over portions of southwest MS but
  overall the threat of dense fog appears lower.

- A strong disturbance will move through the region late
  Wednesday. This will drive a cold front across the region with
  showers and thunderstorms impacting the area mainly during the
  overnight hours Wednesday night. This system will have potential
  to bring a few strong to severe storms with all modes of severe
  weather possible at this time and the entire area will have the
  potential of seeing strong to severe storms. Residents should
  continue to monitor the forecast for updates as this threat
  evolves.

- In the wake of the cold front, much cooler and drier air will
  move into the area for a few days. Despite the significant cool
  down, temperatures will remain near to warmer than normal.&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 221 PM CDT Mon Mar 9 2026

Fog struggled to develop last night and it appears that was due
to winds in the first 2-3k ft as we saw stratus. We will likely
see some patchy light to moderate fog again tonight but the setup
just doesn't seem very favorable. Winds in the first few thousand
feet will again be in the 15 to possibly 25 kt range and that
should promote more stratus but the other issue is there is
already a lot of cloud cover out there and with overnight lows
only expected to drop into the upper 60s to near 70 we likely just
won't even cool off enough. Even with all the rain we had
Saturday and Saturday night that moisture has mixed now over the
last day plus and isn't trapped in the boundary layer anymore.

The biggest problem in the short term could really be over the
next 3 to 4 hours. A weak mid lvl impulse is currently moving
into the Lower MS Valley and already sparking off some strong to
severe thunderstorms just off to our west and northwest. A few of
these storms could try to slide into northwestern portions of the
CWA. The environment gets more and more unfavorable to the east
and southeast into and across our CWA. With that not anticipating
a lot of impacts but we should see scattered showers and a few
embedded thunderstorms and along and northwest of a line from
near Baton Rouge to Tylertown one or two of those storms could be
strong to severe. Any activity will quickly come to an end mid
late evening and we will remain quiet through the remainder of the
night and tomorrow ahead of our next system. /CAB/

&&

.LONG TERM...
(Wednesday through Sunday night)
Issued at 221 PM CDT Mon Mar 9 2026

Wednesday and Wednesday night is the main focus. A deep closed low
right along the Baja coast will finally begin to lift out to the
east-northeast tonight and tomorrow. This will be our protagonist
bringing the next main shot of thunderstorms and the question is
how much in the way of strong to severe storms will it bring.

From a synoptic standpoint this isn't the typical setup. First the
main disturbance, mentioned in the previous paragraph, will actually
be moving more east across TX and right along the Gulf coast
Wednesday night. As it starts to move into the northeastern Gulf and
southeastern CONUS it will be absorbed into a L/W trough over the
eastern CONUS Thursday. At the sfc a deepening low over the
mid/upper MS River Tuesday night will try to drive a cold front into
the southern Plains and towards the Lower MS Valley as the low lifts
into the Great Lakes. With it pulling that far away to the north
there will be a secondary weak sfc wave along the front over TX
which will move across the northwestern Gulf coast. The sfc low will
continue to work east finally dragging the cold front across the
area Wednesday night. For the stronger severe weather events
typically see the h5 disturbance lifting northeast across TX and
into the Lower MS Valley not east across the Gulf coast. Also the
sfc low is not necessarily moving across the area in typical fashion
during our severe weather events. In addition this will be a
relatively weak sfc low.

Dynamically though we have a lot to work with. First off we do have
a disturbance moving across the region. Even though the mid lvl
disturbance will be filling and opening up mid lvl hghts will still
drop at least 6-8dm late Wednesday afternoon and through the evening
hours. The mid lvl jet will round the disturbance and move northeast
through the CWA Thursday evening and overnight. That may be a little
bit of an issue as the good mid lvl punch doesn't arrive till 6z and
that could be a little late. Aloft we will see the subtropical jet
run from the west central Gulf through the southeastern CONUS. We do
look to move under the LFQ of the jet during the evening hours. The
LL jet though is a little underwhelming. It will be in place from
the northwestern Gulf into central AL Wednesday evening. We will
possibly see the nose and core of the LL jet move across the region
but the LL jet will be weakening.

As for the kinematics this is a little on the weaker side. The LL
jet just mentioned will actually be weakening and could be
weakening significantly. It will be stronger over the western
Gulf, 35 to 45kt, with winds almost out of the south but as we
move into the evening hours those winds weaken and could weaken
considerably, 25 to 30kts, and out of the SW. The mid lvl winds
are more than sufficient with winds around 50-60kt but it is more
timing that could be the bigger issue with these winds. As for the
jet, yes we do move under the LFQ eventually Wednesday evening
but the jet will also be weakening with the core relaxing from
near 90kt to around 75kt. The stronger mid lvl winds is helping
to provide a 0-6km bulk shear value around 40-45kt which is more
than sufficient to get organized convection but with the weakening
LL winds the 0-1/0-3km helicity values are rather low, near 100
and 150 s2/m2. Those are not impressive but not below 100 and
given the weak sfc low these values could be higher.

As for the thermodynamics this is not overwhelming either. MLCAPE
values will likely be around 500 j/kg or possibly less especially
the closer to the coast that weak sfc low travels. If it is farther
north then we could see slightly better instability. That said we
will have some elevated instability to work with but with a weak sfc
low and a mid lvl disturbance filling in the thermodynamic field is
also rather tame with likely a skinny cape.

All of this suggest the severe potential is on the lower end and
what is more likely is strong to severe storms to our west during
the afternoon and early evening. Those storms will likely continue
and push into northwestern sections of the CWA during the evening
hours with a few remaining strong to severe as they move through our
northwestern zones with a slight weakening trend especially as we
move towards 6z and after when instability is the lowest. /CAB/

After everything moves through we will move under weak northwest
flow with cooler and drier air working into the area for the rest of
the week. The next system will be late this weekend or early next
week. /CAB/

&&

.AVIATION...
(18Z TAFS)
Issued at 221 PM CDT Mon Mar 9 2026

Biggest concern aviation wise will be storms this afternoon and
then cigs overnight. Not as concerned about the fog potential but
MSY, NEW and especially GPT could see IFR vsbys right along the
coast. Elsewhere mainly going to be dealing with low cigs which
should improve late tomorrow morning. /CAB/

&&

.MARINE...
Issued at 221 PM CDT Mon Mar 9 2026

With high pressure centered well to the east and a front dropping
down the Plains we will continue to see onshore flow through
tomorrow. As low pressure deepens and moves into the Great Lakes
driving the cold front towards the Lower MS Valley Wednesday these
winds will strengthen to around 15 knots ahead of the cold front.
There may be a weak low to develop along the front as it moves
across the northern Gulf coast Wednesday night with strong
offshore winds quickly developing behind the cold front. SCY
conditions will quickly develop and we could even see a period of
Gale conditions. Showers and thunderstorms will accompany the
front as it moves through the coastal waters Wednesday evening
into the overnight hours. These storms could also bring very
strong marine winds and even a few waterspouts. /CAB/

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...CAB
LONG TERM....CAB
AVIATION...CAB
MARINE...CAB

In the hours before

Special weather statement, Mar 9, 3:13 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
413 PM CDT Mon Mar 9 2026

LAZ037-083-092145-
Northern Livingston LA-St. Helena LA-
413 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN ST.
HELENA AND NORTHEASTERN LIVINGSTON PARISHES THROUGH 445 PM CDT
...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Montpelier, or 15 miles south
of Greensburg, moving northeast at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Montpelier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3057 9057 3056 9078 3066 9080 3077 9057
TIME...MOT...LOC 2113Z 242DEG 14KT 3061 9073

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KLG
Special weather statement, Mar 9, 3:32 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
432 PM CDT Mon Mar 9 2026

MSZ069-070-092200-
Pike MS-Amite MS-
432 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN PIKE AND
EAST CENTRAL AMITE COUNTIES THROUGH 500 PM CDT
...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osyka, or 12 miles south of Mccomb, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mccomb, Magnolia, Osyka, and Mccomb Airport.

This includes Interstate 55 in Mississippi between mile markers 1 and
17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3100 9047 3103 9060 3125 9056 3126 9040
      3119 9029
TIME...MOT...LOC 2132Z 206DEG 29KT 3107 9051

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KLG
Special weather statement, Mar 9, 4:23 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
523 PM CDT Mon Mar 9 2026

LAZ081>084-092300-
Central Tangipahoa LA-Northern Livingston LA-Lower Tangipahoa LA-
Southern Livingston LA-
523 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
LIVINGSTON AND SOUTHWESTERN TANGIPAHOA PARISHES THROUGH 600 PM CDT
...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springfield, or 7 miles southwest of Hammond, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hammond, Ponchatoula, Albany, Springfield, Natalbany, Robert, and
Killian.

This includes the following Interstates...
 Interstate 12 between mile markers 30 and 47.
 Interstate 55 in Louisiana between mile markers 21 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3037 9059 3047 9065 3060 9041 3051 9033
      3037 9035
TIME...MOT...LOC 2223Z 245DEG 14KT 3042 9054

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KLG
Special weather statement, Mar 9, 4:32 PM CST, 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
532 PM CDT Mon Mar 9 2026

MSZ069-070-092315-
Pike MS-Amite MS-
532 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN PIKE AND
NORTHEASTERN AMITE COUNTIES THROUGH 615 PM CDT
...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Center Point, or 8 miles
northwest of Mccomb, moving east at 25 mph.

HAZARD...Funnel clouds, wind gusts up to 40 to 50 mph, and penny
         size hail.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Summit.

This includes Interstate 55 in Mississippi between mile markers 19
and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3124 9026 3130 9066 3135 9066 3135 9026
TIME...MOT...LOC 2229Z 272DEG 23KT 3134 9057

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KLG
Special weather statement, Mar 9, 5:01 PM CST, 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
601 PM CDT Mon Mar 9 2026

LAZ036-092330-
East Feliciana LA-
601 PM CDT Mon Mar 9 2026

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL EAST
FELICIANA PARISH THROUGH 630 PM CDT
...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3088 9085 3086 9086 3084 9084 3083 9085
      3082 9083 3079 9084 3077 9084 3078 9110
      3086 9111 3094 9087
TIME...MOT...LOC 2301Z 259DEG 21KT 3082 9104

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KLG

The radar

The Hammond radar (KHDC), 57 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, East Feliciana

When
March 9, 5:30 PM CST
Where
East Feliciana County, 0.91 mi NW of Hatchersville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.830, -90.880

Broadcast media submitted viewer photo of quarter sized hail on Hatcher Road east of Clinton.

Lightning, Tangipahoa

When
March 9, 5:44 PM CST
Where
Tangipahoa County, 0.77 mi NW of Ponchatoula
Property damage
$276,000
Reported by
Broadcast Media
Coordinates
30.438, -90.439

Lightning struck Twin Steeples Creative Arts Center, a historic art gallery in Ponchatoula. A fire started as a result of this strike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2026Every state in 2026This day in weather historyWarnings in Louisiana, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323877, 1323900.